Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 132, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 19, 2009, 6:59 PM EDT for Hamilton County, Marion County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2009, 6:59 PM EDT (22:59 UTC)
- Expired
- Aug 19, 2009, 7:37 PM EDT
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Hamilton County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 6:11 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:30 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 19, 6:30 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 630 PM EDT WED AUG 19 2009 .AVIATION...DISCUSSION FOR 200000Z TAF ISSUANCE. ORGANIZED TSTM COMPLEX CURRENTLY PUSHING NEWD THRU ERN IL AHEAD OF A CONVECTIVE VORT MAX OVR NWRN IL. OTHER MORE SCT CONVECTION EXISTS ACRS THE REST OF THE AREA. BEST FORCING WL PASS ACRS THE KLAF TERMINAL...SO THAT AREA MOST LIKELY TO BE DIRECTLY AFFECTED BY THIS COMPLEX. CONVECTION MORE SCT IN NATURE ALONG THE TAIL END OF THE VORT MAX...BUT ADDITIONAL DVLPMT ALONG THE VORT TAIL PSBL OVR THE NEXT COUPLE OF HRS AS IT MOVES INTO AN INSTABILITY AXIS OVR EC IL/SWRN IND. OVERALL CONVECTIVE THREAT PRETTY HIGH ACRS ALL THE TERMINALS TIL ABOUT 200300Z WHEN VORT MAX PASSES OFF TO THE NE. BRIEF IFR/SFC WND GUSTS TO ARND 40KTS XPCTD WITH THE CONVECTIVE LN WITH CB BASES ARND 030. MAY BE A LULL IN THE CONVECTIVE THREAT LTR TONIGHT WITH SINKING MOTIONS IN THE WAKE OF VORT MAX...ALTHOUGH WITH DECENT 850MB FLOW XPCTD OVERNIGHT...CAN/T RULE IT OUT TOTALLY. CONVECTIVE THREAT MAY INCREASE TOWARDS/AFT 201200Z WITH THE APPROACH OF CDFNT. OUTSIDE OF CONVECTIVE ACTVTY...GENERALLY VFR CONDS XPCTD...ALTHOUGH CONTINUED WARM/MOIST ADVECTION MAY LEAD TO SOME MVFR CIGS TOWARDS 201200Z. && .DISCUSSION... RADAR SHOWS SCT TSRA SLOWLY INCREASING IN NUMBERS/INTENSITY BOTH ALONG WRM FNT IN NRN FCST AREA AND IN WRM SECTOR. OTHER SVR STORMS IN TORNADO WATCH BOX OVER WC IL. FCST PROBLEM IS TIMING OF PCPN EVENTS COMING 48 HRS. GFS APPEARS TO HAVE SOME FEEDBACK WITH CNTRL IL CONVECTION THIS EVENING WHICH MOVES TO CNTRL IN OVRNGT. PREFER NAM12 PCPN AND FNTL SOLNS WITH SVRL DISTINCT PERIODS OF STORMS THRU THUR EVE. AS FOR TEMPS NAM MOS APPEARS BIT TOO COOL GIVEN EXPECTED CLD COVER AND THICKNESSES SO WL LEAN SLGTLY TOWARD MAV MOS. SCT TSRA CURRENTLY DVLPG OCCURRING AHEAD OF MINOR SHORT WAVE LIFTING NE OUT OF SW IN. STRONG CONVECTION OVR WRN IL SHOULD DVLP FURTHER SOUTH AS LINE TRACKS NE. COMBINATION OF CURRENT CONVECTION IN CNTRL IN AND CENTRAL IL TO MEAN PERIODS OF SCT STRONG TSRA TO BE THE RULE THRU THIS EVENING WITH A LULL BY LATE EVENING AS ALL ACTION PUSHES TO SRN GRT LKS. MEANWHILE CURRENT CONVECTION IN CNTRL IA AND ERN KS FCST BY MODELS TO BECOME LARGE ACTIVE TSRA COMPLEX TO PUSH INTO IL LATE TONIGHT WITH MODERATE WIND SHEAR AND CAPES TO 2000 SUPPORTIVE OF CONTINUATION THRU THE NIGHT. STRONGER 85H WIND FIELDS THAT SUPPORT THIS WL WEAKEN BY DAYBREAK AS LINE MOVES INTO INDIANA IN DYING PHASE. SCT STORMS TO BE THE RULE FOR THE MORNING FOLLOWED BY DRY SLOTTING WITH SOME SUNSHINE MIDDAY BEFORE CDFNT TRIGGERS MORE STORMS BY MID AFTERNOON TO MOVE ACROSS FCST AREA LATE AFTN AND MUCH OF THU NGT. DEEPENING UPR TROF TO DEVELOP MO CLDY SKIES FOR FRI WITH SCT SHOWERS. MORE SHOWERS MAY CONTINUE INTO AS LATE AS SATURDAY BEFORE UPPER TROF CLEARS. BUILDING HI PRESS TO BRING FAIR SKIES AND COOL TEMPS FOR FIRST HAVE OF NEXT WEEK. NEXT FNT DUE IN WEEK FROM NOW. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...JAS PUBLIC...DT
Hazardous weather outlook, Aug 19, 6:41 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 641 PM EDT WED AUG 19 2009 INZ021-028>031-035>049-051>057-060>065-067>072-201000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 641 PM EDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. ...TORNADO WATCH UNTIL 1 AM EDT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES POSSIBLE DURING THE EVENING. DEADLY CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE LIKELY ON THURSDAY. PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS. IN ADDITION...HEAVY RAIN IS POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING. ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. SEVERE STORMS ARE NOT EXPECTED THEN. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
In the hours before
Special weather statement, Aug 19, 2:57 PM EDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 257 PM EDT WED AUG 19 2009 INZ046-047-054-055-191930- HENDRICKS-JOHNSON-MARION-MORGAN- 257 PM EDT WED AUG 19 2009 ...STRONG THUNDERSTORM ADVISORY FOR MARION...NORTHEASTERN MORGAN... NORTHWESTERN JOHNSON AND SOUTHEASTERN HENDRICKS COUNTIES UNTIL 330 PM EDT... AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS IN THE INDIANAPOLIS METRO AREA. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... SOUTHPORT AROUND 305 PM EDT... MONUMENT CIRCLE AROUND 315 PM EDT... BEECH GROVE AROUND 320 PM EDT... INDIANA STATE FAIRGROUNDS AROUND 325 PM EDT... RYAN
Special weather statement, Aug 19, 3:27 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 327 PM EDT WED AUG 19 2009 INZ048-192000- HANCOCK- 327 PM EDT WED AUG 19 2009 ...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN HANCOCK COUNTY UNTIL 400 PM EDT... AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR NEW PALESTINE...OR 12 MILES EAST OF INDIANAPOLIS...AND MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL...AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... SPRING LAKE AROUND 340 PM EDT... GREENFIELD AROUND 350 PM EDT... JAS
Local storm report, Aug 19, 6:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
651 PM EDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST PINE VILLAGE 40.45N 87.25W
08/19/2009 M60 MPH WARREN IN AMATEUR RADIO
&&Local storm report, Aug 19, 6:56 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
656 PM EDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FUNNEL CLOUD COVINGTON 40.14N 87.39W
08/19/2009 FOUNTAIN IN AMATEUR RADIO
MOVING NORTHEAST
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:24 PM EDT | Tornado Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion, Warren | 51 min |
| Aug 19, 6:48 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 42 min |
| Aug 19, 7:12 PM EDT | Severe Thunderstorm Warning | IND | Madison | 37 min |
| Aug 19, 7:14 PM EDT | Tornado Warning | IND | Carroll, Clinton, Howard, Tippecanoe | 37 min |
| Aug 19, 7:30 PM EDT | Severe Thunderstorm Warning | IND | Clay, Montgomery, Parke, Putnam, Vermillion, Vigo | 60 min |
| Aug 19, 7:34 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Fountain, Hamilton, Howard, Montgomery and 3 more | 56 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.